Arkiv för Matematik

  • Ark. Mat.
  • Volume 44, Number 2 (2006), 191-209.

Exact propagators for some degenerate hyperbolic operators

Richard Beals and Yakar Kannai

Full-text: Open access


Exact propagators are obtained for the degenerate second order hyperbolic operators ∂2t-t2lΔx, l=1,2,..., by analytic continuation from the degenerate elliptic operators ∂2t+t2lΔx. The partial Fourier transforms are also obtained in closed form, leading to integral transform formulas for certain combinations of Bessel functions and modified Bessel functions.

Article information

Ark. Mat., Volume 44, Number 2 (2006), 191-209.

Received: 10 March 2005
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2006 © Institut Mittag-Leffler


Beals, Richard; Kannai, Yakar. Exact propagators for some degenerate hyperbolic operators. Ark. Mat. 44 (2006), no. 2, 191--209. doi:10.1007/s11512-006-0018-5.

Export citation


  • Alinhac, S., Branching of singularities for a class of hyperbolic operators, Indiana Univ. Math. J. 27 (1978), 1027–1037.
  • Amano, K., Branching of singularities for degenerate hyperbolic operators and Stokes’ phenomena, Proc. Japan Acad. Ser. A Math. Sci. 56 (1980), 206–209.
  • Amano, K. and Nakamura, G., Branching of singularities for degenerate hyperbolic operators, Publ. Res. Inst. Math. Sci. 20 (1984), 225–275.
  • Beals, R., On exact solutions of linear PDEs, in Partial Differential Equations and Mathematical Physics (Tokyo, 2001), pp. 13–29, Birkhäuser, Boston, MA, 2003.
  • Beals, R., Gaveau, B. and Greiner, P., Green’s functions for some highly degenerate elliptic operators, J. Funct. Anal. 165 (1999), 407–429; correction, ibid. 201 (2003), 301.
  • Erdélyi, A., Magnus, W., Oberhettinger, F. and Tricomi, F. G., Higher Transcendental Functions, vol II, McGraw-Hill, New York–Toronto–London, 1953.
  • Garabedian, P. R., Partial Differential Equations, Wiley, New York–London–Sydney, 1964.
  • Greiner, P. C., Holcman, D. and Kannai, Y., Wave kernels related to second-order operators, Duke Math. J. 114 (2002), 329–386.
  • Hanges, N., Parametrics and propagation of singularities for operators with non-involutive characteristics, Indiana Univ. Math. J. 28 (1979), 87–97.
  • Ivrii, V. Ya., Wave fronts of the solutions of certain pseudodifferential equations, Funktsional. Anal. i Prilozhen. 10 (1976), 71–72 (Russian). English transl.: Funct. Anal. Appl. 10 (1976), 141–142.
  • Kamke, E., Differentialgleichungen: Lösungsmethoden und Lösungen, Teubner, Stuttgart, 1969.
  • Morimoto, Y., Fundamental solution for a hyperbolic equation with involutive characteristics of variable multiplicity, Comm. Partial Differential Equations 4 (1979), 609–643.
  • Nakane, S., Propagation of singularities and uniqueness in the Cauchy problem at a class of doubly characteristic points, Comm. Partial Differential Equations 6 (1981), 917–927.
  • Oaku, T., A canonical form of a system of microdifferential equations with noninvolutory characteristics and branching of singularities, Invent. Math. 65 (1981/1982), 491–525.
  • Shinkai, K., Branching of singularities for a degenerate hyperbolic system, Comm. Partial Differential Equations 7 (1982), 581–607.
  • Taniguchi, K. and Tozaki, Y., A hyperbolic equation with double characteristics which has a solution with branching singularities, Math. Japon. 25 (1980), 279–300.
  • Treves, F., Discrete phenomena in uniqueness in the Cauchy problem, Proc. Amer. Math. Soc. 46 (1974), 229–233.
  • Whittaker, E. T. and Watson, G. N., A Course of Modern Analysis, 4th ed., Cambridge Univ. Press, Cambridge, 1927.
  • Wirth, J., Exact solutions for a special weakly hyperbolic equation, Preprint, Freiburg, 2001.